Search in the Abstract Database

Search Abstracts 2013

* = Presenting author

P454. Leucocytosis due to azathioprine in a patient with Crohn's disease

D.G. Duman1, E. Bicakci1, 1Saglik Bakanligi Marmara Universitesi EAH, Gastroenterology, Istanbul, Turkey

Background

Azathioprine is commonly prescribed for inflammatory bowel disease. Although the most common side effect reported with azathioprine treatment is leukopenia due to the myelosuppression, early isolated leucocytosis has not been described before. We describe a patient who developed leucocytosis within the first 3 days after the initiation of azathioprine.

Methods

A 39-year-old woman with a 10-year history of Crohn's disease was complaint of chronic diarrhoea, abdominal pain and rectal bleeding. She never received immunomodulatory therapy before. Upon diagnosis she had been treated with meselamine of low dose (1.5 g/day) for the last 10 years. Physical examination was not remarkable except the cachectic appearance (body weight: 45 kg). She had anaemia of haemoglobin level of 11.2 g/dL with normal white blood cell (WBC) count. Her colonoscopic examination and biopsies revealed Crohn's disease of ileo-colonic involvement and perianal fistulas. It was decided to start with ciprofloxacin and metronidazole. Following the initial work-up for infection, azathioprine 50 mg daily was added. After the third dose of azathioprine her WBC increased abruptly to 20.5×103/mm3. She did not have fever or any other constitutional symptom of infection. Her repeated WBC counts were consistently high around 20×103/mm3 and peripheral blood smear showed 68% neutrophil, 28% lymphocytes, 6% monocytes and 1% eosinophil with negative C-reactive protein. Thus azathioprine dose was withheld but the antibiotics were continued. Her urinary culture resulted negative for infection. Three days after stopping azathioprine her WBC returned to normal.

Results

After discontinuation of azathioprine, her long-term follow-up for 2.5 years with infliximab-only treatment has been excellent with remission of both the mucosal disease and fistulas.

Conclusion

To our knowledge, this is the first reported case of azathioprine toxicity with leucocytosis the mechanism of which is unclear. Clinicians should be aware of the possibility of unexpected increase in WBC counts in IBD patients prescribed azathioprine.